Alert archive / California / Winter Weather Advisories in 2021

Winter Weather Advisory 9, NWS Reno, NV

February 12, 20214 counties in California; Douglas County, Washoe County, Nevada

NWS Reno, NV issued this winter weather advisory at Feb 12, 2021, 1:26 PM PST for 4 counties in California; Douglas County, Washoe County, Nevada. It took effect at Feb 12, 2021, 10:00 PM PST. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
Feb 12, 2021, 1:26 PM PST (21:26 UTC)
In effect from
Feb 12, 2021, 10:00 PM PST
Expired
Feb 13, 2021, 12:00 PM PST
In force
14 hr
Issued by
NWS Reno, NV

Counties Alpine County, CA, El Dorado County, CA, Nevada County, CA, Placer County, CA, Douglas County, NV, Washoe County, NV

The radar

The Reno radar (KRGX), 86 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 9.4 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-02-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-02-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
984 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

095 
WWUS45 KREV 122126
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
126 PM PST Fri Feb 12 2021

CAZ072-NVZ002-131800-
/O.NEW.KREV.WW.Y.0009.210213T0600Z-210213T1800Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
126 PM PST Fri Feb 12 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO
10 AM PST SATURDAY...

* WHAT...Snow expected. Total snow accumulations up to 6 inches at
  Lake Tahoe level, and 5 to 10 inches above 7000 feet. Winds 
  gusting as high as 65 mph.

* WHERE...Greater Lake Tahoe Area.

* WHEN...From 10 PM this evening to 10 AM PST Saturday.

* IMPACTS...Plan on slippery road conditions. Very strong winds 
  could cause extensive tree damage.

* ADDITIONAL DETAILS...Hazardous boating conditions are forecast
  for Lake Tahoe with wave heights 2 to 6 feet possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways. 

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno
1 follow-up statement
075 
WWUS45 KREV 131748
WSWREV

URGENT - WINTER WEATHER MESSAGE
National Weather Service Reno NV
948 AM PST Sat Feb 13 2021

CAZ072-NVZ002-132000-
/O.EXT.KREV.WW.Y.0009.000000T0000Z-210213T2000Z/
Greater Lake Tahoe Area-
Including the cities of South Lake Tahoe, Truckee, Stateline, 
and Incline Village
948 AM PST Sat Feb 13 2021

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON PST TODAY...

* CHANGES...Extended Winter Weather Advisory through Noon

* WHAT...Snow showers will continue this morning and taper off
  through the early afternoon. However, as snow diminishes, road 
  conditions may still be hazardous. 

* WHERE...Greater Lake Tahoe Area.

* WHEN...Until noon PST today.

* IMPACTS...Sierra passes are snow covered with travel impacts
  ongoing. Be sure to check with CALTRANS for the latest chain
  controls and road conditions. Areas of reduced visibility
  expected with areas of blowing snow. 

* ADDITIONAL DETAILS...Hazardous boating conditions are forecast 
  for Lake Tahoe with wave heights 2 to 5 feet possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Even light snowfall causes major travel delays, especially during
periods of high traffic volume. Be sure to allow extra time to
reach your destination. Leave extra space between vehicles since
it takes longer to stop on slick roadways.

The latest road conditions can be obtained by calling 5 1 1.

&&

$$

http://www.weather.gov/reno

What forecasters said that day

The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before this winter weather advisory went out at Feb 12, 2:29 AM PST, 10 hours 57 minutes earlier.

Area forecast discussion, Feb 12, 2:29 AM PST, 10 hours 57 minutes before
Area Forecast Discussion
National Weather Service Reno NV
229 AM PST Fri Feb 12 2021

.SYNOPSIS...

A series of modest storms will push through the Sierra and
western Nevada through the holiday weekend. Plan for periods of
gusty winds, mountain snow and valley rain showers. While the
storms aren't overly strong, travel impacts are likely during the
long holiday weekend.

&&

.SHORT TERM...

A fast moving cold front is working it's way through the region
this morning with a break in precipitation today before another
quick moving front forecast to move through the region tonight
through Saturday. While not a large storm, snow will impact travel
in the Sierra with cold gusty winds expected in western Nevada.

Main precipitation band is currently focused on the eastern Sierra
with bands of precipitation working into west-central Nevada
along the cold front. Most of the precipitation will be wrapped up
by sunrise with just a few lingering showers in Mono and Mineral
counties. We'll see clearing skies in most areas today before
another quick moving front approaches the region tonight.

The next front will move in from the northwest this evening bringing
another round of snow, rain, and wind to the region tonight through
Saturday. This system has a little less moisture and a little more
cold air then the front last night. Currently, we're looking at
around 5-10 inches of snow in the upper elevations of the Sierra
with snow levels dropping down to around 4500-5000' Saturday night.
Snow accumulations of around 1-3 inches are possible above 5000'
with 2-6 inches possible around Lake Tahoe. A little less snow is
forecast for the eastern Sierra with around 1-5 inches.

A few strong gusts of wind will be possible along the front tonight,
but the main concern for winds in western Nevada will be behind the
front on Saturday as a strong NW-SE gradient develops. Areas in
Mineral county including Walker Lake could see gusts up to 40-50
mph on Saturday.

A break in precipitation is expected again most of the day on
Sunday before another storm begins to work it's way into the
region Sunday night. -Zach

.LONG TERM...Next Week...

A large scale trough will continue over the central CONUS Mon-Tue
before a gradual shift eastward Wed-Thu. This will keep a northwest
flow across the western states for early week with one more
shortwave dropping southeast across the region for Washingtons
Birthday. Like the two shortwaves moving through this morning/this
weekend, it too will be a quick mover with another round of light to
moderate snow for the Sierra, rain/snow across northeast CA and
northwest NV, and much lighter precipitation much of far western NV.
The main impacts from snow will be slick roads Monday morning and
again after sundown for travelers heading across Sierra passes. For
much of the lower elevations to the lee of the Sierra, brisk
northwest winds can be expected Monday behind the front with typical
bumpy airplane rides and choppy lake waters.

A general break in the weather Tue-Thu as the trough shifts east and
a flat shortwave ridge moves across CA-NV. Brisk northwest winds
will continue across the eastern Sierra into Mineral County and
across the ridges for Tuesday, otherwise lighter winds and a period
of quiet and seasonally cool weather will prevail.

Long range ensembles/clusters indicates the storm door will resume
in some manner later next week as the flow across the east Pacific
and CONUS flattens, but details still need to be ironed out. The 00Z
deterministic GFS/ECMWF show the next shortwave trough approaching
late Thursday and Friday and then moving southeast through the
region over the weekend. There is a decent moisture plume coming in
with this feature although it is primarily pointed at the southern
Cascades and splinters by the time the storm works south into the
Sierra. So another moderate storm for our area with gusty winds
ahead of it, snow in the mountains and rain/snow for lower
elevations. If you have travel plans across the Sierra from Friday-
Sunday (Feb 19th- Feb 21st), make sure to keep up with the latest
forecasts. Hohmann

&&

.AVIATION...

The first of several storms will exit this morning with improving
conditions. Much of the precipitation will be out of the region by
daybreak, or shortly after, as the system moves quickly to the
southeast. A general northwest flow will bring drier conditions
today with periods of mid-high clouds streaming through the area.

The next system will move into the region tonight and Saturday,
starting across northeast CA/northwest NV by late this evening, the
northern Sierra and much of northern NV overnight and finally the
rest of the Sierra/western NV during the day Saturday. This storm is
a little colder than the one exiting this morning. So expect several
inches of accumulating snow for the Sierra terminals late tonight
and Saturday morning. Snow may mix with the rain at lower elevations
terminals Saturday morning, but accumulations are not expected as
the precipitation amounts will be more spotty and lighter in nature.
Brisk west-northwest winds will result in some moderate turbulence
and LLWS late tonight into Saturday. Hohmann

&&

.REV Watches/Warnings/Advisories...
NV...Winter Weather Advisory until 4 AM PST early this morning NVZ002.

CA...Winter Weather Advisory until 4 AM PST early this morning
     CAZ072-073.

&&

For more information from the National Weather Service visit...
http://weather.gov/reno

In the hours before

Special weather statement, Feb 12, 8:26 AM PST, 5 hours before
Special Weather Statement
National Weather Service RENO NV
826 AM PST Fri Feb 12 2021

CAZ070>073-NVZ001>005-140000-
Surprise Valley California-Lassen-Eastern Plumas-
Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County-
Mineral and Southern Lyon Counties-Greater Reno-Carson City-
Minden Area-Western Nevada Basin and Range including Pyramid Lake-
Northern Washoe County-
Including the cities of Cedarville, Eagleville, Fort Bidwell,
Portola, Susanville, Westwood, Sierraville, Loyalton,
South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport,
Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington,
Smith Valley, Mina, Schurz, Stateline, Glenbrook,
Incline Village, Sparks, Verdi, Gardnerville, Virginia City,
Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire,
and Gerlach
826 AM PST Fri Feb 12 2021

...ACTIVE WEATHER THROUGH THE HOLIDAY WEEKEND...

A couple more storms will impact the region through the holiday
weekend. The next storm for late tonight into Saturday is colder,
so there is potential for snow down to around 5000 feet. Plan for
another round of gusty winds and wintry precipitation. Strong
gusty winds are forecast along the front with wind gusts 40 to 50
mph possible for the valley areas and gusts up to 100 mph in the
Sierra. For locations along and east of Highway 95, the strong
winds may create difficult driving conditions for high profile
vehicles as well as areas of blowing dust.

The next storm arrives at arguably the worst time during the
holiday weekend, late Sunday night into Monday morning. This
third storm in the series will usher in more gusty winds, chances
for snow and impacts to the end of the holiday weekend.
Forecaster confidence remains high for travel disruptions along
the Sierra passes with all of these systems and some concerns for
western Nevada roadways too.

There will be a handful of what we'll call 'preferred travel
times' through Monday. Always check the road conditions before you
go. Here are the preferred travel times we are focused on right
now:

Weather Breaks aka Preferred Travel Times
- Friday until about 10-11 PM
- Sunday until about 8 PM

WHAT YOU SHOULD DO: If you are planning to travel for the holiday
weekend, prepare for winter driving conditions and delays with
emphasis on the Sierra passes. Monitor the forecast and think
about the possibility of altering your plans.

http://weather.gov/reno
Local storm report, Feb 12, 9:13 AM PST, 4 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
913 AM PST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HEAVY SNOW       1 NNW HOMEWOOD          39.09N 120.16W
02/12/2021  M8.0 INCH        PLACER             CA   TRAINED SPOTTER

            OVERNIGHT TOTAL AT 6350 FT.

0847 AM     SNOW             1 NE INCLINE VILLAGE    39.26N 119.94W
02/12/2021  E7.0 INCH        WASHOE             NV   TRAINED SPOTTER

            OVERNIGHT TOTAL AT 6700 FT.

0800 AM     SNOW             TAHOE CITY              39.17N 120.14W
02/12/2021  M5.0 INCH        PLACER             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION TAHC1 TAHOE CITY.

0754 AM     SNOW             BRIDGEPORT              38.26N 119.23W
02/12/2021  M1.5 INCH        MONO               CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BPTC1 BRIDGEPORT.

0736 AM     SNOW             1 SSW JUNE LAKE         37.76N 119.09W
02/12/2021  M8.0 INCH        MONO               CA   PUBLIC

            JUNE MOUNTAIN SKI AREA. OVERNIGHT TOTAL.

0721 AM     HEAVY SNOW       1 SW ALPINE MEADOWS     39.16N 120.24W
02/12/2021  M16.0 INCH       PLACER             CA   PUBLIC

            ALPINE MEADOWS SKI AREA. TOTAL AT 8000 FT.
            11 INCHES AT 6200 FT.

0715 AM     HEAVY SNOW       4 NW TRUCKEE            39.36N 120.26W
02/12/2021  M10.0 INCH       NEVADA             CA   PUBLIC

            TAHOE DONNER SKI AREA TOTAL AT 6750 FT.

0703 AM     HEAVY SNOW       1 NE MOUNT ROSE SUMMIT  39.32N 119.89W
02/12/2021  M7.0 INCH        WASHOE             NV   PUBLIC

            MT. ROSE SKI AREA 5-7 INCH OVERNIGHT TOTAL.

0700 AM     SNOW             2 NW MEYERS             38.88N 120.03W
02/12/2021  M4.0 INCH        EL DORADO          CA   COCORAHS

            COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
            4.9 SW.

0616 AM     SNOW             3 ESE SOUTH LAKE TAHOE  38.93N 119.93W
02/12/2021  M11.0 INCH       EL DORADO          CA   PUBLIC

            HEAVENLY SKI AREA. OVERNIGHT TOTAL.

0600 AM     SNOW             3 NNW NORTHSTAR         39.32N 120.15W
02/12/2021  M4.0 INCH        NEVADA             CA   CO-OP OBSERVER

            TRUCKEE AIRPORT. RAIN CHANGED TO SNOW. TOTAL
            LIQUID 0.81 INCH.

0545 AM     SNOW             1 SSW NORTHSTAR         39.26N 120.13W
02/12/2021  M12.0 INCH       PLACER             CA   PUBLIC

            NORTHSTAR CA SKI AREA.

&&
Local storm report, Feb 12, 9:41 AM PST, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RENO NV
941 AM PST FRI FEB 12 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     SNOW             1 NE INCLINE VILLAGE    39.26N 119.94W
02/12/2021  E7.0 INCH        WASHOE             NV   TRAINED SPOTTER

            OVERNIGHT TOTAL AT 6700 FT.

0800 AM     SNOW             TAHOE CITY              39.17N 120.14W
02/12/2021  M5.0 INCH        PLACER             CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION TAHC1 TAHOE CITY.

0800 AM     SNOW             1 SW TOMS PLACE         37.55N 118.71W
02/12/2021  M7.0 INCH        MONO               CA   TRAINED SPOTTER

            LIQUID EQUIVALENT 0.60 INCH.

0754 AM     SNOW             BRIDGEPORT              38.26N 119.23W
02/12/2021  M1.5 INCH        MONO               CA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BPTC1 BRIDGEPORT.

0736 AM     SNOW             1 SSW JUNE LAKE         37.76N 119.09W
02/12/2021  M8.0 INCH        MONO               CA   PUBLIC

            JUNE MOUNTAIN SKI AREA. OVERNIGHT TOTAL.

0721 AM     HEAVY SNOW       1 SW ALPINE MEADOWS     39.16N 120.24W
02/12/2021  M16.0 INCH       PLACER             CA   PUBLIC

            ALPINE MEADOWS SKI AREA. TOTAL AT 8000 FT.
            11 INCHES AT 6200 FT.

0715 AM     HEAVY SNOW       4 NW TRUCKEE            39.36N 120.26W
02/12/2021  M10.0 INCH       NEVADA             CA   PUBLIC

            TAHOE DONNER SKI AREA TOTAL AT 6750 FT.

0703 AM     HEAVY SNOW       1 NE MOUNT ROSE SUMMIT  39.32N 119.89W
02/12/2021  M7.0 INCH        WASHOE             NV   PUBLIC

            MT. ROSE SKI AREA 5-7 INCH OVERNIGHT TOTAL.

0700 AM     SNOW             2 N TRUCKEE             39.35N 120.20W
02/12/2021  M7.8 INCH        NEVADA             CA   COCORAHS

            COCORAHS STATION CA-NV-51 TRUCKEE 1.6 N.

0700 AM     SNOW             2 NW MEYERS             38.88N 120.03W
02/12/2021  M4.0 INCH        EL DORADO          CA   COCORAHS

            COCORAHS STATION CA-ED-20 SOUTH LAKE TAHOE
            4.9 SW.

0630 AM     SNOW             3 E INCLINE VILLAGE     39.25N 119.92W
02/12/2021  M9.0 INCH        WASHOE             NV   PUBLIC

            DIAMOND PEAK SKI AREA.

0616 AM     SNOW             3 ESE SOUTH LAKE TAHOE  38.93N 119.93W
02/12/2021  M11.0 INCH       EL DORADO          CA   PUBLIC

            HEAVENLY SKI AREA. OVERNIGHT TOTAL.

0600 AM     HEAVY SNOW       1 SSW MAMMOTH MOUNTAIN  37.65N 119.04W
02/12/2021  M18.0 INCH       MONO               CA   PUBLIC

            MAMMOTH MOUNTAIN SKI AREA TOTAL AT 11053 FT.
            SUMMIT. 15 INCHES AT 8909 FT.

0600 AM     SNOW             3 NNW NORTHSTAR         39.32N 120.15W
02/12/2021  M4.0 INCH        NEVADA             CA   CO-OP OBSERVER

            TRUCKEE AIRPORT. RAIN CHANGED TO SNOW. TOTAL
            LIQUID 0.81 INCH.

0545 AM     SNOW             1 SSW NORTHSTAR         39.26N 120.13W
02/12/2021  M12.0 INCH       PLACER             CA   PUBLIC

            NORTHSTAR CA SKI AREA.

&&

The office that day

Everything else NWS Reno, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 12, 1:10 PM PSTHigh Wind WarningREVMono27 hr
Feb 12, 1:10 PM PSTWind AdvisoryREVChurchill, Lyon, Mineral, Pershing, Washoe27 hr

Nearby

Winter Weather Advisories in California, 2021Winter Weather Advisories in Nevada, 2021Every winter weather advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.